Alert archive / California / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 35, NWS Reno, NV
NWS Reno, NV issued this severe thunderstorm warning at Jul 16, 2015, 3:59 PM PDT for Nevada County, Placer County, California. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2015, 3:59 PM PDT (22:59 UTC)
- Expired
- Jul 16, 2015, 4:45 PM PDT
- In force
- 46 min
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
Counties Nevada County, CA, Placer County, CA
The radar
The Reno radar (KRGX), 82 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 11.0 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2479 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 179 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
629 WUUS55 KREV 162259 SVRREV CAC057-061-162345- /O.NEW.KREV.SV.W.0035.150716T2259Z-150716T2345Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RENO NV 359 PM PDT THU JUL 16 2015 THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PLACER COUNTY IN CENTRAL CALIFORNIA... NEVADA COUNTY IN NORTHERN CALIFORNIA... * UNTIL 445 PM PDT * AT 359 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR NORTHSTAR...OR NEAR SQUAW VALLEY. THIS STORM WAS NEARLY STATIONARY. * LOCATIONS IMPACTED INCLUDE... SQUAW VALLEY...NORTHSTAR...GLENSHIRE-DEVONSHIRE CDP...TRUCKEE... ALPINE MEADOWS CAMPGROUND...NORTHSTAR SKI AREA...SILVER CREEK CAMPGROUND...DONNER MEMORIAL CAMPGROUND...GRANITE FLAT CAMPGROUND...TRUCKEE-TAHOE AIRPORT...CA 89 AT PLACER-NEVADA CO LINE...SQUAW VALLEY SKI AREA AND TAHOE VISTA. PRECAUTIONARY/PREPAREDNESS ACTIONS... PREPARE NOW FOR HIGH WINDS...HAIL...HEAVY RAIN AND DEADLY LIGHTNING. DURING A SEVERE THUNDERSTORM...SEEK SHELTER INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. && LAT...LON 3932 12029 3936 12013 3924 12005 3919 12025 TIME...MOT...LOC 2259Z 314DEG 0KT 3926 12018 $$ JW
2 follow-up statements
688 WWUS55 KREV 162322 SVSREV SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 422 PM PDT THU JUL 16 2015 CAC057-061-162345- /O.CON.KREV.SV.W.0035.000000T0000Z-150716T2345Z/ PLACER CA-NEVADA CA- 422 PM PDT THU JUL 16 2015 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM PDT FOR PLACER AND NEVADA COUNTIES... AT 421 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR NORTHSTAR...OR NEAR SQUAW VALLEY. THIS STORM WAS NEARLY STATIONARY. LOCATIONS IMPACTED INCLUDE... SQUAW VALLEY...NORTHSTAR...GLENSHIRE-DEVONSHIRE CDP...TRUCKEE... ALPINE MEADOWS CAMPGROUND...NORTHSTAR SKI AREA...SILVER CREEK CAMPGROUND...DONNER MEMORIAL CAMPGROUND...GRANITE FLAT CAMPGROUND... TRUCKEE-TAHOE AIRPORT...CA 89 AT PLACER-NEVADA CO LINE...SQUAW VALLEY SKI AREA AND TAHOE VISTA. LAT...LON 3932 12029 3936 12013 3924 12005 3919 12025 TIME...MOT...LOC 2321Z 314DEG 0KT 3926 12018 $$ JW
521
WWUS55 KREV 162342
SVSREV
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
442 PM PDT THU JUL 16 2015
CAC057-061-162351-
/O.EXP.KREV.SV.W.0035.000000T0000Z-150716T2345Z/
PLACER CA-NEVADA CA-
442 PM PDT THU JUL 16 2015
...THE SEVERE THUNDERSTORM WARNING FOR PLACER AND NEVADA COUNTIES
WILL EXPIRE AT 445 PM PDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 3932 12029 3936 12013 3924 12005 3919 12025
TIME...MOT...LOC 2340Z 314DEG 0KT 3926 12018
$$
TOLBYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:11 PM PDT, 1 hour 48 minutes earlier.
Area forecast discussion, Jul 16, 2:11 PM PDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RENO NV 211 PM PDT THU JUL 16 2015 .SYNOPSIS... LOW PRESSURE FROM THE PACIFIC NORTHWEST WILL GRADUALLY INCREASE THE THUNDERSTORM THREAT INTO FRIDAY NIGHT WITH NEAR NORMAL TEMPERATURES. AFTER A BRIEF BREAK THERE IS THE POTENTIAL FOR A COOLER AND WETTER WEATHER PATTERN FOR THE START OF NEXT WEEK. && .SHORT TERM... THIS MORNINGS 12Z KREV SOUNDING SHOWED A MODERATELY UNSTABLE AIRMASS ACROSS THE EASTERN SIERRA AND EXTREME WESTERN NEVADA. WHILE THERE WAS A MODERATE CAP, A COUPLE STORMS HAVE ALREADY BUSTED THROUGH IT NEAR THE CREST FROM NORTHERN MONO COUNTY INTO SIERRA COUNTY. WE EXPECT THIS TO CONTINUE THROUGH THE AFTERNOON AND EVENING AND HAVE INCREASED STORM COVERAGE FROM MONO LAKE THROUGH THE SIERRA FRONT INTO DOYLE AND PYRAMID LAKE. STORMS MAY GET STRONG LATE THIS AFTERNOON AND EVENING AS A WEAK- MODERATE ZEPHYR FORMS. MODERATE TO STRONG CONVERGENCE ALONG IT WILL LIKELY RESULT IN STRONGER UPDRAFTS. STRONG WINDS WOULD BE THE MAIN THREAT WITH DRY SUBCLOUD LAYERS, ALTHOUGH WITH SLOW STORM MOTIONS, HEAVY RAINS WILL ALSO OCCUR. RIGHT NOW IT APPEARS THE BEST CHANCE FOR STRONG STORMS WOULD BE ALONG A MONO LAKE TO RENO LINE BETWEEN 5 AND 8 PM. FOR TOMORROW, A STRONGER ZEPHYR IS EXPECTED AS AN UPPER LOW IN BRITISH COLUMBIA DROPS SOUTH. SOME INSTABILITY IS STILL SHOWING UP IN THE MODELS, BUT THEY CANNOT AGREE ON WHERE. WILL BROAD BRUSH ISOLATED THUNDERSTORMS TOMORROW, EXCEPT LEAVE RENO/TAHOE DRY DUE TO THE STRONGER ZEPHYR KEEPING STORMS EAST ONCE IT FORMS. AS THE LOW DROPS SOUTHWARD FRIDAY NIGHT AS AN INSIDE SLIDER, THERE IS SOME GOOD FORCING WITH IT. IN ADDITION, SOME INSTABILITY IS SHOWING UP ALOFT. HAVE INCREASED THE THREAT FOR THUNDERSTORMS LATER FRIDAY NIGHT THROUGH SATURDAY MORNING. AS IS THE CASE WITH SLIDERS (EVEN THROUGH THEY ARE RARE IN JULY), THE FORCING AND LIMITED INSTABILITY ARE OFTEN ENOUGH FOR SCATTERED SHOWERS/STORMS JUST BEHIND THE COLD FRONT. HAVE HIT THE SUSANVILLE-GERLACH AREA HARDEST, BUT REALISTICALLY THE BAND OF STORMS COULD FORM ANYWHERE FROM HIGHWAY 50 NORTH TO THE OREGON BORDER. SATURDAY THE THREAT REMAINS FOR ISOLATED THUNDERSTORMS AS THE UPPER LOW MOVES INTO NORTHERN CALIFORNIA. IT WILL PRIMARILY BE HEATING DRIVEN ONCE THE MAIN FORCING GOES THROUGH ALTHOUGH I WOULD NOT BE SURPRISED IF VERY LITTLE FORMS DUE TO SUBSIDENCE BEHIND THE WAVE. TEMPERATURES WILL ALSO COOL BEHIND THE SURFACE COLD FRONT, BACK INTO THE 80S FOR WRN NV AND 70S IN THE SIERRA. WALLMANN .LONG TERM...SUNDAY THROUGH WEDNESDAY... FORECAST FOR THE BEGINNING OF NEXT WEEK REMAINS CHALLENGING WITH THE POTENTIAL FOR AT LEAST A GLANCING BLOW IF NOT A DIRECT HIT FROM REMNANT MOISTURE LEFT OVER FROM DOLORES. MAIN CHANGES TODAY WERE TO BROADEN THE AREAS OF THUNDERSTORMS GOING INTO NEXT WEEK AS CONSISTENCY BETWEEN MODELS, AND MODEL RUNS, IS NOT ENOUGH TO PIN DOWN THE MOST FAVORED AREA FOR CONVECTION IN THE EXTENDED FORECAST. CURRENTLY THE EC BRINGS TROPICAL MOISTURE DIRECTLY THROUGH THE AREA ON SUNDAY NIGHT THROUGH TUESDAY WHILE THE GFS KEEPS MOST OF THE MOISTURE TO OUR SOUTH UNTIL A SMALL AMOUNT WORKS IN AROUND TUESDAY. ON SUNDAY A WEAK ELONGATED LOW PRESSURE WILL REMAIN OVER THE REGION WITH THE BEST CHANCES FOR THUNDERSTORMS IN THE THE EASTERN SIERRA AND WEST CENTRAL NEVADA. CONVECTION ON MONDAY AND TUESDAY COULD BE SIMILAR WITH INCREASED CHANCES FOR WIDESPREAD STORMS AND NOCTURNAL CONVECTION IF TROPICAL MOISTURE WORKS ITS WAY IN BY THEN. WHILE THE EXACT EVOLUTION OF THE PATTERN HASN'T COME INTO FOCUS YET, EXPECT AT LEAST ISOLATED THUNDERSTORMS IN THE SIERRA NEXT WEEK WITH THE POSSIBILITY OF SCATTERED THUNDERSTORMS THROUGHOUT THE REGION. TOLBY && .AVIATION... ISOLATED TO SCATTERED THUNDERSTORMS EXPECTED THIS AFTERNOON AND EVENING FOR THE SIERRA AND FAR WESTERN NEVADA, WITH BRIEF OUTFLOW GUSTS AROUND 30 KT AND/OR MODERATE RAIN NEAR EACH OF THE SIERRA (KTRK/KTVL/KMMH) TERMINALS BEFORE 8PM. FOR KRNO-KCXP, LATE DAY ZEPHYR BREEZES MAY BE ENHANCED BTWN 5 AND 8PM WITH GUSTS 20-25 KT. IN ADDITION, THUNDERSTORM OUTFLOWS COULD REACH 40 KTS FOR FAR WESTERN NEVADA TERMINALS. FOR FRIDAY, WINDS ARE EXPECTED TO INCREASE WITH ZEPHYR GUSTS 25-30 KTS AT THE MAIN TERMINALS MAINLY BETWEEN 22-04Z. THUNDERSTORM POTENTIAL IS SLIM FOR THE SIERRA AND MUCH OF WESTERN NV, BUT MAY DEVELOP BY LATE AFTERNOON NORTH OF SUSANVILLE AND GERLACH. MJD && .REV WATCHES/WARNINGS/ADVISORIES... NV...NONE. CA...NONE. && FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)
In the hours before
Special weather statement, Jul 16, 2:36 PM PDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
236 PM PDT THU JUL 16 2015
CAZ071>073-NVZ001>003-162230-
GREATER LAKE TAHOE AREA CA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES CA-MONO CA-
MINERAL AND SOUTHERN LYON COUNTIES NV-GREATER RENO-CARSON CITY-
MINDEN AREA NV-GREATER LAKE TAHOE AREA NV-
236 PM PDT THU JUL 16 2015
...SPECIAL WEATHER STATEMENT...
AT 232 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING MULTIPLE STRONG THUNDERSTORMS ALONG THE SIERRA CREST. THESE
STORMS ARE NEARLY STATIONARY.
STORMS COULD CREATE PONDING OF WATER ON ROADWAYS, ROCKSLIDES AND
FLASH FLOODING. SMALL HAIL AND WIND GUSTS UP TO 50 MPH WILL ALSO BE
POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
CARSON CITY...SOUTH LAKE TAHOE...MAMMOTH LAKES...CHALFANT...
SIERRAVILLE...BENTON...JUNE LAKE...TAHOE CITY...TWIN LAKES...STAMPEDE
RESERVOIR...LEE VINING...TOMS PLACE...BRIDGEPORT...PROSSER CREEK
RESERVOIR...SONORA PASS...SQUAW VALLEY...BODIE...CROWLEY LAKE...
ALPINE MEADOWS AND KINGS BEACH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
HEAVY RAINFALL IS OCCURRING WITH THESE STORMS. EXPECT PONDING OF
WATER ON ROADWAYS. IN AREAS OF STEEP TERRAIN...MINOR ROCK SLIDES ARE
POSSIBLE. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.
&&
LAT...LON 3761 11903 3774 11913 3774 11926 3788 11920
3805 11931 3820 11963 3845 11968 3871 11999
3881 12003 3885 12016 3932 12031 3961 12047
3970 12061 3971 12000 3946 12000 3945 11983
3889 11985 3746 11784 3746 11878
TIME...MOT...LOC 2132Z 180DEG 0KT 3853 11963
TOLBYSpecial weather statement, Jul 16, 3:56 PM PDT, 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 356 PM PDT THU JUL 16 2015 CAZ072-162345- GREATER LAKE TAHOE AREA CA- 356 PM PDT THU JUL 16 2015 ...STRONG THUNDERSTORM NEAR TRUCKEE AND SQUAW VALLEY... AT 354 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR NORTHSTAR...OR NEAR SQUAW VALLEY. THIS STORM WAS NEARLY STATIONARY. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SQUAW VALLEY...NORTHSTAR...TRUCKEE...NORTHSTAR SKI AREA... TRUCKEE-TAHOE AIRPORT...CA 89 AT PLACER-NEVADA CO LINE...SILVER CREEK CAMPGROUND...DONNER MEMORIAL CAMPGROUND...SQUAW VALLEY SKI AREA... GRANITE FLAT CAMPGROUND AND TAHOE VISTA. PRECAUTIONARY/PREPAREDNESS ACTIONS... HIKERS AND CAMPERS SHOULD SEEK SHELTER IN A VEHICLE IF POSSIBLE. TENTS AND TREES ARE UNSAFE SHELTERS DURING THUNDERSTORMS. STAY AWAY FROM CREEKS AND STREAMS AS WATER LEVELS MAY RISE RAPIDLY NEAR THUNDERSTORMS. THIS STORM WILL AFFECT TRAVELERS ON I-80 NEAR TRUCKEE AND CALIFORNIA 89 BETWEEN TRUCKEE AND SQUAW VALLEY. DRIVERS SHOULD EXPECT STRONG GUSTY CROSS WINDS...WITH RAPID VISIBILITY REDUCTIONS. HEAVY RAINFALL WILL RESULT IN PONDING OF WATER WITH ACCUMULATING SMALL HAIL POSSIBLE. SLOW DOWN WHEN ENCOUNTERING HEAVY RAIN AND TURN ON YOUR HEADLIGHTS. && LAT...LON 3932 12029 3937 12016 3924 12005 3919 12025 TIME...MOT...LOC 2254Z 314DEG 0KT 3926 12018 JW
The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 2:36 PM PDT | Special Weather Statement | REV | Alpine, Mono | 54 min |
Nearby
Severe Thunderstorm Warnings in California, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.